South Dakota, 2010

Flooding in South Dakota, March 11 to 31, 2010

March 11 to 31, 2010 · NWS FSD · 7 events in 6 counties and zones

Melting of a heavy snow cover caused major flooding of the James River beginning on March 11th, and continuing past the end of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting of a heavy snow cover caused major flooding of the James River beginning on March 11th, and continuing past the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 11, 3:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 11, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CST THU MAR 11 2010

.DISCUSSION...
A REAL MESS OF A FCST FOR THE NEXT 24 TO 36 HRS ACRS THE CWA. MAIN
PBLM WILL BE TODAY AND TONIGHT WITH PRECIP TYPES. WARM ENUF E OF I29
THAT PRETTY SURE PRECIP WL BE IN THE FORM OF RAIN...PSBLY MXED WITH
A LTL SNOW EARLY THIS AM. HWVR...ALONG AND W OF I29 IS A DIFFERENT
STORY. GFS/NAM CONT TO INDICATE THAT LAYER WL REMAIN COLD ENUF FOR
SNOW CHANGING TO RAIN E OF THE JAMES VALLEY BY AFTN. RUC ON THE
OTHER HAND SHOWING THE LAYER WL BE WARM ENUF FOR RAIN XCP SNOW JAMES
VALLEY WWD. CONSIDERING THIS IS STILL MARCH...CONVECTIVE PRECIP WITH
THE MARGINAL SOUNDINGS WUD GO OVER TO SNOW. LARGE AREA OF PRECIP
MOVG NWWD THRU IA AND WITH LAYER SO CLOSE TO SNOW...ANY HEAVIER
BANDS OF CONVECTIVE PRECIP CUD COOL THE LAYER ENUF TO PRODUCE BANDS
OF MOD SNOW. THIS IS IMPLIED WITH THE FAIRLY IMPRESSIVE H85 FNTLGEN
THAT WRAPS WWD ACRS CWA TODAY WEAKENING A BIT AS IT MOVES INTO JAMES
VALLEY AND REMAINS WEAK OVR THE JAMES VALLEY THRU TONIGHT. SO WL
NEED TO MENTION AROUND 2 INCHES OF SNOW ALONG THE I29 CORRIDOR WITH
2 TO 5 INCHES TO THE WEST. WITH WINDS ALSO EXPECTED TO BE STRONGER
ACRS WRN CWA...WL ISSUE A WINTER WX ADVY JAMES VALLEY WWD FROM 8Z
TODAY THRU 12Z FRI. CUD BE AN INTERSTING DAY AND WL NEED TO WATCH
TRENDS FOR RAIN CHAGNING TO SNOW ACRS ERN NEB THIS MORN. MAY NEED TO
ISSUE ADVY ALONG I29 CORRIDOR THIS MORN IF SNOW BECOMES HEAVIER.

UPPER LOW WILL CONT TO ROTATE ACRS IA/MO AND IL THE NEXT FEW DAYS
WHICH WILL WRAP BANDS OF PRECIP WWD ACRS CWA INTO SAT. THE MAIN
SURGE OF HEAVIER PRECIP WL BE TODAY AND PBLY WL NOT BE AS WDSPRD E
OF I29 TONIGHT WITH MORE WDSPRD PRECIP FURTHER W IN AREA OF WEAK
TROWAL. SO WL DROP POPS TO CHC TONIGHT E OF I29 AND KEEP HIGH POPS
GOING W.

FRI IS ALSO INTERSTING AS SOUNDINGS AGAIN CLOSE TO R/S ACRS CWA AND
IF HEAVIER PRECIP DOES WRAP AROUND...CUD AGAIN SEE CHANGEOVER TO
SNOW. IF THIS DOES OCCUR...THE BEST CHC FOR ACCUM SNOW ON FRI CUD BE
ALONG THE I29 CORRIDOR DURING THE MORN.

DIRURNAL RANGE IN TEMPS WL NOT BE MORE THAN 5 DEG ACRS CWA THRU FRI
WITH CLOUD COVER AND PRECIP. WL TREND FOR COOLER HIGH TEMPS THRU
WEEKEND AS NOT MUCH SUN EXPECTED. WL KEEP POPS GOING ALL THE WAY
THRU SAT...AND CAN NOT RULE OUT A FEW SPRINKLES E ON SUN. ALL AND
ALL A RATHER DREARY NEXT SEVERAL DAYS WITH WINTER NOT GIVING UP
ESPEC ALONG AND W OF I29.

&&

.AVIATION...
GENERAL IFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH TODAY...WITH
RAIN AND SNOW SPREADING WESTWARD ACROSS THE REGION. SOME UNCERTAINTY
WITH RESPECT TO THERMAL PROFILES...AND RESULTANT PRECIPITATION
TYPE...BUT GREATEST CHANCE OF ALL SNOW WILL BE OVER THE JAMES RIVER
VALLEY AFTER 15Z. IN ADDITION TO THE POTENTIAL FOR SNOW...NORTHERLY
WINDS WILL PICK UP THROUGH THE MORNING...BECOMING SUSTAINED AT 15 TO
20 KTS WITH GUSTS OF 25 TO 30 KTS...ESPECIALLY AFTER 18Z. THE
STRONGEST WINDS WILL AGAIN BE OVER THE JAMES RIVER VALLEY...WITH
EVEN FURTHER REDUCED VISIBILITIES IN BLOWING SNOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR
     SDZ038-050-052-053-057>059-063-064.

&&
Hazardous weather outlook, Mar 11, 4:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0411 AM CST THU MAR 11 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0411 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER DUE TO RUNOFF FROM
RAINFALL AND MELTING SNOW UNTIL FURTHER NOTICE.

WINTER WEATHER...
RAIN AND SNOW WILL SPREAD WEST ACROSS THE REGION TODAY THROUGH
FRIDAY MORNING. SNOWFALL AMOUNTS AROUND 2 INCHES WILL BE POSSIBLE
ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING INTO EARLY
AFTERNOON...WITH 2 TO 5 INCHES FURTHER WEST THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Beadle

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.630, -98.339

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded, and emergency management reported that some roads were washed out. The river crested at 8.8 feet above flood stage at Huron on March 24th.

Flood, Sanborn

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.165, -98.100

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 7.1 feet above flood stage at Forestburg on March 25th.

Flood, Davison

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.827, -98.081

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded, including South Dakota Highway 38 east of Mitchell. The river crested at 8.00 feet above flood stage near Mitchell on March 18th.

Flood, Hanson

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.734, -97.950

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded.

Flood, Hutchinson

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.481, -97.885

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 6.6 feet above flood stage near Scotland on March 20th.

Flood, Yankton

When
March 11, 6:00 AM CST to March 31, 11:59 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.150, -97.668

Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 6.6 feet above flood stage near Scotland on March 20th.

Flood, Davison

When
March 12, 6:00 AM CST to March 22, 6:00 PM CST
Where
Davison County, 5.41 mi WNW of Mt Vernon to 9.68 mi W of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.750, -98.350

Melting of a heavy winter snowpack caused record flooding of Firesteel Creek from March 12th through March 22nd. Firesteel Creek crested at 8 feet above flood stage near Mount Vernon on March 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 221738, 221739, 221740, 221741, 221742, 221743, 221744.